Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 227, NWS Wichita, KS

August 30, 2018Butler County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2018, 3:19 AM CDT for Butler County, Greenwood County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 3:19 AM CDT (08:19 UTC)
Expired
Aug 30, 2018, 3:49 AM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WUUS53 KICT 300819
SVRICT
KSC015-073-300915-
/O.NEW.KICT.SV.W.0227.180830T0819Z-180830T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
319 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...

* Until 415 AM CDT.

* At 319 AM CDT, a severe thunderstorm was located 16 miles northeast
  of El Dorado, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 9672 3801 9653 3809 9652 3809 9636
      3817 9635 3817 9617 3794 9617 3784 9665
TIME...MOT...LOC 0819Z 250DEG 20KT 3796 9660 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
1 follow-up statement
868 
WWUS53 KICT 300849
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
349 AM CDT THU AUG 30 2018

KSC015-073-300859-
/O.CAN.KICT.SV.W.0227.000000T0000Z-180830T0915Z/
Butler KS-Greenwood KS-
349 AM CDT THU AUG 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER AND
NORTHWESTERN GREENWOOD COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3796 9672 3801 9653 3809 9652 3809 9636
      3817 9635 3817 9617 3794 9617 3784 9665
TIME...MOT...LOC 0846Z 250DEG 20KT 3802 9640 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:23 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 29, 11:23 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1123 PM CDT Wed Aug 29 2018

.UPDATE...
Issued at 938 PM CDT Wed Aug 29 2018

Still expecting showers and thunderstorms to develop late tonight
and continue through the morning hours on Thursday, mainly for
locations east of a Salina to El Dorado line. A low level jet
will increase moisture transport into this area and given higher
than normal precipitable water levels of the airmass. This could
give way to heavy rainfall along with high rainfall rates.

Jakub

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 305 PM CDT Wed Aug 29 2018

Tonight-Thursday:
Main focus is return moisture and weak moisture/warm air advection
developing later tonight and lingering on Thursday. Anticipate
some elevated precipitation will break out sometime after midnight
with chances increasing towards daybreak. Various models at odds
over where this will be, with most pointing to southeast KS. This
is possible, but seems just as likely across parts of central KS
nearer to the leading edge of the moisture return, especially near
daybreak. Does appear to be a secondary maximum in isentropic
lift in far southeast KS as well just after daybreak. Model track
record with weak forcing patterns of late has been less than
stellar, so confidence is lower. Confidence however was boosted
slightly for central KS precipitation based on small line of
altocumulus castellanus at midday from northern Butler county to
north of K9K8. Model consensus is precipitation could linger into
the afternoon in southeast KS. This would obviously impact high
temperatures on Thursday.

Thursday night-Friday:
Dry period forecast as warm front lifts north of area and brisk
and gusty south winds develop on Friday. Temperatures should soar,
with temperatures well into the 90s, especially in the west.

Friday night-Saturday:
GFS is a bit more bullish on generating precipitation in the warm
sector prior to daybreak on Saturday, while ECMWF waits until
afternoon to light up the cold front in central KS. The former
seems more likely, albeit a bit generous with its coverage. The
most probable area appears to be between roughly between highway
56 and 400. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 305 PM CDT Wed Aug 29 2018

At this point both GFS/ECMWF keep surface front north of forecast
area, although ECMWF does drop to front just north of the area
twice during the period. Given weak flow aloft/upper ridging, the
chances for convection during the daylight hours is low and
likely not work the mention due to the strong capping, but as
evidenced earlier this month in a similar pattern, the rogue
storm is possible. More likely is isolated convection around
daybreak as low level jet veers. Both are tough pin down and the
initialization grids were tweaked drier. But strongly suspect they
are still too optimistic with precipitation. High temperatures on
Tuesday-Wednesday are likely several degrees too cool as well,
being biased down by extensive clouds/precipitation in GFS.
1000-850 millibar thicknesses and 850MB mixdown would support a
continuation of highs in the 90s. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1120 PM CDT Wed Aug 29 2018

Low clouds will gradually spread westward from southeast Kansas
towards central Kansas for the overnight and early morning hours
on Thursday. Meanwhile scattered showers/storms will develop and
affect mainly eastern Kansas. The low clouds will gradually erode
from south to north across the region by mid to late Thursday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  90  74  96 /  10  20   0   0
Hutchinson      68  89  74  96 /  20  20   0   0
Newton          67  87  73  95 /  30  30  10   0
ElDorado        68  87  74  94 /  30  30   0   0
Winfield-KWLD   69  89  74  95 /  10  20   0   0
Russell         65  89  73  98 /  20  20  10  10
Great Bend      66  91  73  98 /  20  20  10   0
Salina          67  88  75  97 /  30  30  20  10
McPherson       67  87  73  95 /  20  30  10  10
Coffeyville     71  86  73  92 /  20  40   0   0
Chanute         69  84  72  91 /  50  50   0  10
Iola            68  83  72  91 /  60  50  10  10
Parsons-KPPF    70  86  73  91 /  30  50   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDJ
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...CDJ
Hazardous weather outlook, Aug 29, 9:37 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
937 PM CDT Wed Aug 29 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-310245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
937 PM CDT Wed Aug 29 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms are possible for late tonight with increasing towards
daybreak. The stronger storms could produce small hail and gusty
winds. In addition some of the storms could produce heavy rainfall
and affect parts of southeast Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic chances for thunderstorms will continue on Thursday and
then from Friday night through Tuesday. Strong storms are possible
during these periods with nickel size hail and winds up to 55 mph.
A few severe storms cannot be ruled out. Heavy rainfall will also be
possible for Thursday morning across southeast Kansas.

Heat indices will be around 100 over much of the area Friday
afternoon, and Saturday afternoon near the Oklahoma border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 30, 1:44 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
144 AM CDT THU AUG 30 2018

KSZ067-083-300745-
Reno KS-Sedgwick KS-
144 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...

* Until 245 AM CDT.

* At 142 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Garden Plain...moving northeast
  at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Maize, Cheney, Colwich, Garden Plain, Mount Hope, Andale, Bentley,
  Cheney Lake and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3759 9780 3774 9780 3791 9768 3791 9751
      3780 9738
TIME...MOT...LOC 0644Z 227DEG 20KT 3773 9774

KETCHAM
Special weather statement, Aug 30, 2:32 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
232 AM CDT THU AUG 30 2018

KSZ068-300830-
Harvey KS-
232 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harvey County in south central Kansas...

* Until 330 AM CDT.

* At 230 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Sedgwick...moving northeast at
  25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton, Sedgwick, Whitewater,
  Walton and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3791 9751 3801 9764 3817 9736 3817 9716
      3791 9715
TIME...MOT...LOC 0732Z 241DEG 20KT 3795 9742

KETCHAM
Special weather statement, Aug 30, 2:35 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
235 AM CDT THU AUG 30 2018

KSZ069-070-300830-
Butler KS-Greenwood KS-
235 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...

* Until 330 AM CDT.

* At 233 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles east of El Dorado...moving
  northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Rosalia, Eureka City Lake, Eureka Airport, El Dorado State Park and
  El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3789 9679 3808 9651 3809 9638 3809 9636
      3785 9628 3772 9668
TIME...MOT...LOC 0735Z 241DEG 20KT 3785 9666

KETCHAM
Special weather statement, Aug 30, 3:06 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
306 AM CDT THU AUG 30 2018

KSZ067-068-300900-
Reno KS-Harvey KS-
306 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Reno County in south central Kansas...
  Western Harvey County in south central Kansas...

* Until 400 AM CDT.

* At 303 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Haven...moving
  northeast at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Haven, Burrton, Yoder and
  Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3797 9798 3817 9777 3817 9758 3791 9757
      3792 9771 3785 9770 3782 9789
TIME...MOT...LOC 0805Z 242DEG 14KT 3792 9790

KETCHAM
Special weather statement, Aug 30, 3:12 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
312 AM CDT THU AUG 30 2018

KSZ092-300915-
Sumner KS-
312 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...

* Until 415 AM CDT.

* At 311 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Conway Springs...moving east at
  25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Conway Springs, Argonia, Wellington Airport and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3727 9777 3740 9780 3747 9759 3747 9741
      3732 9735
TIME...MOT...LOC 0812Z 250DEG 20KT 3736 9772

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:44 AM CDTSpecial Weather StatementICTSedgwick61 min
Aug 30, 2:10 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick54 min
Aug 30, 2:32 AM CDTSpecial Weather StatementICTHarvey58 min
Aug 30, 2:35 AM CDTSpecial Weather StatementICTGreenwood55 min
Aug 30, 2:39 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick66 min
Aug 30, 3:06 AM CDTSpecial Weather StatementICTReno54 min
Aug 30, 3:09 AM CDTSevere Thunderstorm WarningICTButler, Chase66 min
Aug 30, 3:12 AM CDTSpecial Weather StatementICTSumner63 min
Aug 30, 4:00 AM CDTSpecial Weather StatementICTMarion60 min
Aug 30, 4:02 AM CDTSpecial Weather StatementICTChase58 min
Aug 30, 4:17 AM CDTSpecial Weather StatementICTChase58 min
Aug 30, 4:25 AM CDTAreal Flood WarningICTButler, Chase6 hr
Aug 30, 5:00 AM CDTSpecial Weather StatementICTChase60 min
Aug 30, 6:47 AM CDTSpecial Weather StatementICTChase28 min
Aug 30, 6:50 AM CDTSpecial Weather StatementICTAllen55 min
Aug 30, 7:25 AM CDTAreal Flood WarningICTAllen6 hr
Aug 30, 7:28 AM CDTSpecial Weather StatementICTWilson62 min
Aug 30, 8:31 AM CDTFlash Flood WarningICTAllen, Woodson7 hr
Aug 30, 10:08 AM CDTSpecial Weather StatementICTLabette37 min
Aug 30, 10:29 AM CDTFlash Flood WarningICTLabette3 hr
Aug 30, 1:34 PM CDTSpecial Weather StatementICTLabette41 min
Aug 30, 2:37 PM CDTFlash Flood WarningICTLabette3 hr
Aug 30, 3:47 PM CDTAreal Flood WarningICTAllen18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.